Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 6, 2021Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 6, 2021, 7:14 PM CDT for Stanton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 7:14 PM CDT (00:14 UTC)
Expired
Jul 6, 2021, 7:45 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS83 KDDC 070014
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Tue Jul 6 2021
 
KSZ074-070045-
Stanton KS-
714 PM CDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving south at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnson City and Manter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 10188 3770 10166 3741 10152 3740 10153
      3739 10187
TIME...MOT...LOC 0014Z 343DEG 9KT 3761 10175 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 6, 5:42 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 6, 5:42 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
542 PM CDT Tue Jul 6 2021

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 1202 PM CDT Tue Jul 6 2021

A summer cold front will be pushing south across western Kansas
early in the Short Term period (tonight). By midday, the front had
passed south of Goodland, KS and Burlington, CO and continued to
move slowly south ahead of a mid level shortwave trough. Midday
water vapor and RAP analysis showed the shortwave trough extending
from the Nebraska Panhandle south-southwest into north-
central/central Colorado. Deep tropospheric lift was enhanced ahead
of this shortwave trough, supporting development of thunderstorms
already across portions of northeast Colorado, far northwest Kansas,
into adjacent southwest Nebraska. Along and ahead of the cold front,
deep layer shear will be quite weak, and the overall deep
tropospheric wind field was weak, thus slow-moving nature of initial
thunderstorm activity. The greatest MLCAPE was tied to the frontal
zone where deeper moisture was converging/pooling, and as such, it
will be difficult for thunderstorm activity to really become
organized with mature cold pools.

The lack of upstream low level winds will likely prevent a
formidable forward-propagating MCS, and this is seen by a majority
of the CAMs, as they show a fairly strong signal of convective
dissipation in the 01-04Z time frame later this evening. That said,
there will likely still be some remnant showers/isolated
thunderstorms around later tonight, but again, any convection will
almost assuredly be sub-severe with limited hazards other than cloud-
to-ground lightning and some brief, torrential rainfall rates.

The cold front responsible for this activity will continue to push
south across southwest Kansas during the overnight hours with north-
northeast winds 10 to 20 mph behind the front early Wednesday
morning. The front will clear the southwest Kansas region by late
morning/midday with a rather pleasant day by mid-summer standards
with afternoon temperatures in the lower to mid 80s for the most
part.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 227 PM CDT Tue Jul 6 2021

The typical summer pattern will prevail through the first half or so
of the Long Term period (through the end of the week/beginning of
the weekend) with a strong subtropical high centered across the Four
Corners region. A fairly strong shortwave trough will move across
the Pacific Northwest and Northern Rockies over the weekend, which
will then move southeast out over the Northern/Central Plains late
weekend. The global models suggest this feature will close off to a
mid tropospheric low center with a cooler than normal temperature
regime late weekend into early next week. Ahead of this, a hot day
will exist across much of western Kansas on Friday. The latest NBM
has a high of 100-101 across west central Kansas, and there is some
suggestion there will be some 102+ temperatures in there at the nose
of the low level thermal ridge. As far as precipitation chances go,
the best chances will be along/ahead of the front Friday Night into
Saturday Night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM CDT Tue Jul 6 2021

A line of dying thunderstorms will move through southwest Kansas
during the evening from 00Z-03Z. VCTS will be possible for all
airports with the main threat of lightning and some brief gusty
winds. Morning stratus could also lower the flight category to
MVFR for all airport sites between 10-15Z. Winds in general
should stay under 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  85  63  93 /  40  20  10   0
GCK  64  85  61  93 /  40  20  10   0
EHA  62  84  61  93 /  50  20  10   0
LBL  65  83  62  92 /  30  20  10   0
HYS  65  84  61  93 /  60  20  10   0
P28  69  86  66  94 /  30  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Tatro
Hazardous weather outlook, Jul 6, 1:27 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
127 AM CDT Tue Jul 6 2021

KSZ030-031-043>046-061>066-074>081-084>090-070630-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
127 AM CDT Tue Jul 6 2021 /1227 AM MDT Tue Jul 6 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Ahead of a cold front by mid afternoon, storms will push out of
eastern Colorado remaining isolated in nature giving way to a hail
threat up to the size of quarters for northwest counties. Storms
will be more organized as the evening progresses and moves
southeast giving way to a damaging wind threat of gusts up to
50-60 mph through midnight. The cold front will then push through
the CWA as storms move out of the CWA early Wednesday morning to
the east and southeast. Severe potential is of low confidence, but
storms will be present across some of the CWA.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 6, 3:12 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
312 PM CDT Tue Jul 6 2021

KSZ043-062100-
Scott KS-
312 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 400 PM
CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to near Modoc. Movement
was southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Scott State Lake and Modoc.

LAT...LON 3858 10069 3840 10087 3828 10112 3857 10113
      3870 10098 3870 10090
TIME...MOT...LOC 2012Z 332DEG 15KT 3869 10097 3853 10110

UMSCHEID
Special weather statement, Jul 6, 6:03 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
603 PM CDT Tue Jul 6 2021

KSZ062-063-062330-
Finney KS-Kearny KS-
603 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garden City to 8 miles southeast of
Deerfield to near Lakin. Movement was south at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Garden City, Lakin and Plymell.

LAT...LON 3774 10071 3774 10109 3775 10139 3794 10130
      3797 10104 3796 10078
TIME...MOT...LOC 2302Z 003DEG 13KT 3793 10088 3788 10105 3790 10130

UMSCHEID
Special weather statement, Jul 6, 6:15 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
515 PM MDT Tue Jul 6 2021

KSZ061-062345-
Hamilton KS-
515 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON COUNTY
UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving south at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3808 10205 3811 10203 3807 10181 3780 10184
      3784 10204
TIME...MOT...LOC 2315Z 015DEG 12KT 3803 10195

UMSCHEID
Special weather statement, Jul 6, 7:04 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT Tue Jul 6 2021

KSZ075-085-070030-
Stevens KS-Grant KS-
704 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 730
PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ulysses and Hickok.

LAT...LON 3739 10145 3765 10139 3765 10117 3740 10109
      3739 10109 3738 10108
TIME...MOT...LOC 0003Z 000DEG 47KT 3757 10129

TATRO
Special weather statement, Jul 6, 7:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Tue Jul 6 2021

KSZ074-070045-
Stanton KS-
714 PM CDT Tue Jul 6 2021

...SPECIAL WEATHER STATEMENT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving south at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnson City and Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 10188 3770 10166 3741 10152 3740 10153
      3739 10187
TIME...MOT...LOC 0014Z 343DEG 9KT 3761 10175

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:04 PM CDTSpecial Weather StatementDDCGrant26 min
Jul 6, 7:58 PM CDTSpecial Weather StatementDDCStanton32 min
Jul 6, 8:40 PM CDTSpecial Weather StatementDDCStevens35 min
Jul 6, 9:14 PM CDTSpecial Weather StatementDDCStevens31 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.